Hail, Lauderdale
- When
- August 4, 11:05 PM CST to August 5, 11:05 PM CST
- Where
- Lauderdale County, Central Hgts
- Measured
- 1 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.900, -87.783
quarter size hail reported.
1 hail, 1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Aug 4, 7:25 PM CST, 3 hours 40 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE HUNTSVILLE AL 825 PM CDT MON AUG 4 2003 ...EVENING UPDATE... LATEST SFC ANALYSIS HAS A TROUGH ALONG THE SPINE OF THE APPALACHIANS ....AND A FRONT EXTENDING FROM LAKE ERIE SW THROUGH STL AND TO THE TX PANHANDLE. IN BETWEEN...NUMEROUS OUTFLOW BOUNDARIES WERE EVIDENT OF SAT AND REGIONAL RADAR IMAGERY ACROSS THE MID SOUTH AND TN VLY. NEXRAD MOSAIC SHOWING SEVERAL CLUSTERS OF CONVECTION ACROSS THE REGION. OF PARTICULAR INTEREST ARE THE STRONG CLUSTERS ACROSS WEST TN AND ERN AR. CORFIDI VECTORS AND H8-H3 THICKNESS FIELDS FROM THE 18Z ETA WOULD INDICATE A GENERAL SE MOVEMENT W/ ANY ORGANIZED CONVECTIVE CLUSTERS OVERNIGHT. MODEL QPFS INITIALIZED POORLY THIS EVENING...AND WILL RELY ON RADAR/SAT TRENDS FOR FIRST PERIOD UPDATES. U/A ANLYSIS AND WATER VAPOR IMAGERY SHOWS A MID LEVEL SPEED MAX AND ASSOCIATED VORT MAX PUSHING SE INTO MS/AR. HIGHEST INSTABILITY AND BEST SFC CONVERENCE LOOKS TO BE TO OUR WEST ACROSS PORTIONS OF MS/AR. HOWEVER...THERE IS SUFFICIENT INSTABILITY AND KINEMATICS TO SUPPORT/MAINTAIN CONVECTION AS IT MOVES TOWARD THE AREA. WILL MONITOR RADAR UPDATES OVER THE NEXT 30 MINS OR SO BEFORE MAKING ANY UPDATES. NOT PLANNING ANY MAJOY CHGS TO TEMPS OR WINDS THIS EVENING. CBD/BC ...PREVIOUS DISCUSSION... .SHORT TERM (TONIGHT THRU WED NIGHT)... TOUGH FORECAST IN THE SHORT TERM...WITH MAIN FORECAST PROBLEM INVOLVING PRECIP TONIGHT. MOST OF THE MAJOR MODELS...PLUS SPC AND HPC...ARE PROGGING TSTMS (POSSIBLY AN MCS) TO START BETWEEN 00 AND 03Z. MUST ADMIT IM SKEPTICAL GIVEN RECENT MODEL PERFORMANCE HERE. MODELS LATELY HAVE BEEN PRODUCING LARGE AMTS OF QPF WITH THE NWRLY FLOW AND SHORTWAVES...YET PRECIP HAS BEEN LARGELY MORE SCATTERED AND LIGHTER THAN FCAST. MEANWHILE...CLD COVER HAS BEEN GREATER THAN FORECAST...SO LOW THETA-E AIR NEAR OUR AREA HAS KEPT MCSS AWAY. HEATING TODAY SO FAR IS OVERDONE...AS OFF-AND-ON STRATOCU DECK HAD KEPT TEMPS IN LOW 80S. ANYWAY...WILL GO WITH CONSENSUS...AND INCREASE POPS AREAWIDE...TO 50 CNTRL/E...6O/LIKELY W. MAY WORD ZONES FOR LESS RAIN AFTER MIDNIGHT...AND MAY MENTION POSSIBILITY OF HVY RAIN W. MODELS TAKE A BREATHER FOR TOMORROW...AS CWA APPEARS TO BE BETWEEN SYSTEMS OR BULLS-EYES. FIRST PRECIP AREA TO NW IS ASSOCIATED WITH APPROACHING FRONT...WHILE SECOND AREA TO SE IS ASSOCIATED WITH SO- CALLED MCS THAT PASSES TO OUR W AND S. AGAIN...MODELS HAVE HAD A HARD TIME WITH CLD COVER FROM NEARBY MCSS THAT CUT OUR TEMPS AND CONVECTIVE POTENTIAL. HOWEVER...WILL LEAVE AT 50 FOR NOW. TOMORROW NIGHT....ETA AND MESOETA PRODUCE FAIRLY HEFTY QPFS...GFS FOR ONCE IS LOWER ON AMTS. WITH FRONT IN THE NEIGHBORHOOD IN FORM OF ADDITIONAL FORCING MECH...COULD DEFINITELY SEE HIGHER POPS. HOWEVER...CONVECTION/UPR-AIR PATTERN TONIGHT WILL AFFECT FRONT TOMORROW...AND GIVEN UNCERTAINTY TONIGHT...WILL NOT GO ABOVE CURRENT 50/HIGH CHC POPS. WED AND WED NIGHT...MODELS APPEAR TO WASH OUT THE FRONT SOMEWHAT... AND PRODUCE SOME SCTD PRECIP FOR THE DAY PD. WILL KEEP CHC POP FOR THE DAY PD...AND GO SLT CHC WED NIGHT AND WORD FOR MAINLY EVE. TEMPS...PLAN TO LOWER TOMORROWS MAXES BY A COUPLE OF DEGREES WITH CLD COVER AND POSSIBLE PRECIP. WILL ALSO LOWER WED NIGHT MINS A DEGREE OR TWO...OTHERWISE WILL MAKE ONLY MINOR TWEAKS TO TEMP GRIDS. .EXTENDED (THURS THRU MONDAY)... AS IF SUMMER HASNT BEEN STRANGE ENOUGH...GFS DEPICTION OF THE EXTENDED IS EVEN MORE INTERESTING. ERN CONUS TROUGH...WITH AXIS OVER GA...TURNS INTO LARGE TWO CONTOUR CLOSED LOW...AND THEN RETROGRADES WEST INTO OUR AREA. CONFIDENCE IN THE EXTENDED IS RATHER LOW ATTM... AND OVERALL PATTERN DOESNT CHANGE MUCH...SO WILL CONTINUE WITH THE MODIFIED CLIMO OF NR 90 MAXES...NR 70 MINS...AND LOW POPS. .PRELIM NUMBERS... HUNTSVILLE 70/85 70/87 68 55532 SHOALS 70/86 70/87 69 65532 FT PAYNE 69/85 70/87 68 55532 CULLMAN 71/86 72/88 69 55532 .HUN...NONE. BCC/27
ALZ001>010-016-051000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 823 PM CDT MON AUG 4 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA. .DAY ONE...(THIS EVENING AND TONIGHT)... AN UPPER LEVEL DISTURBANCE WILL APPROACH THE REGION FROM THE WEST TONIGHT. THUNDERSTORMS HAVE ALREADY DEVELOPED AHEAD OF THIS FEATURE...WITH SCATTERED STRONG STORMS ACROSS EASTERN ARKANSAS AND WEST TENNESSEE. IF THESE STORMS HOLD TOGETHER...THEY WILL APPROACH NORTHERN ALABAMA BY LATE EVENING. THE POTENTIAL EXISTS FOR A FEW STORMS TO BECOME SEVERE...WITH DAMAGING WINDS AND LOCALLY HEAVY RAINFALL POSSIBLE. THE MOST LIKELY TIME FOR SEVERE WEATHER WOULD BE BETWEEN 10 PM THIS EVENING AND 4 AM TUESDAY MORNING. .DAYS TWO THROUGH SEVEN...(TUESDAY THROUGH SUNDAY)... A SERIES OF UPPER LEVEL DISTURBANCES WILL TRACK ACROSS THE TENNESSEE VALLEY ON TUESDAY AND WEDNESDAY. THIS WILL KEEP A CHANCE OF SHOWERS AND THUNDERSTORMS BOTH DAYS. STRONG THUNDERSTORMS PRODUCING LOCALLY HEAVY RAINFALL AND GUSTY WINDS CAN BE EXPECTED. ISOLATED SEVERE STORMS WILL ALSO BE A POSSIBILITY...BUT WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. DRIER WEATHER RETURNS FOR THE END OF THE WORK WEEK. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE NECESSARY OVERNIGHT. CBD/BC
ALZ001-002-050400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 1011 PM CDT MON AUG 4 2003 ...SIGNIFICANT WEATHER ALERT FOR APPROACHING STRONG TO SEVERE THUNDERSTORMS FOR NORTHWEST ALABAMA... AT 1005 PM...A CLUSTER OF STRONG TO SEVERE THUNDERSTORMS EXTENDED ACROSS WAYNE AND PERRY COUNTIES IN TENNESSEE. THESE STORMS ARE MOVING SOUTH AROUND 25 MPH...AND WILL APPROACH LAUDERDALE COUNTY BY 1100 PM. VERY HEAVY RAIN...FREQUENT LIGHTNING...HAIL...AND STRONG WINDS WILL ACCOMPANY THESE STORMS. CBD
ALZ001-050445- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 1048 PM CDT MON AUG 4 2003 ...SIGNIFICANT WEATHER ALERT FOR VERY HEAVY RAIN...FREQUENT LIGHTNING AND GUSTY WINDS FOR LAUDERDALE COUNTY... AT 1045 PM...A CLUSTER OF STRONG THUNDERSTORMS WAS APPROACHING NORTHERN LAUDERDALE COUNTY. THESE STORMS ARE MOVE VERY SLOWLY TO THE SOUTHEAST AND WILL BE CAPABLE OF PRODUCING RAIN RATES OF UP TO TWO INCHES PER HOUR. IN ADDITION...WIND GUSTS TO 35 MPH...PEA SIZE HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. AREAS LIKELY TO BE AFFECTED INCLUDE GREEN HILL...LEXINGTON... ROGERSVILLE...KILLEN...FLORENCE AND SURROUNDING COMMUNITIES. CBD
The national radar mosaic for the moment the first event began.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
quarter size hail reported.
few trees down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2003Every state in 2003This day in weather historyWarnings in Alabama, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5330241, 5330468.